Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 151, NWS Charleston, SC

July 4, 1998Bryan County, Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 4, 1998, 4:43 PM EDT for Bryan County, Chatham County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1998, 4:43 PM EDT (20:43 UTC)
Expired
Jul 4, 1998, 5:30 PM EDT
In force
47 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Bryan County, GA, Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:00 PM EDTThunderstorm Wind 50Savannah, GATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1425 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS1 KCHS 042042 RRA
SVRCHS
GAC029-051-042130-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
443 PM EDT SAT JUL 4 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BRYAN COUNTY IN SOUTHEASTERN GEORGIA
  SOUTHERN CHATHAM COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 530 PM EDT

* AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR 1-95 SOUTHWEST OF SAVANNAH... MOVING
  SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHMOND HILL AND FORT MCALLISTER AT 455 PM
  KELLER AT 510 PM

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:22 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 4, 2:22 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EDT SAT JUL 4 1998

CONVECTION ALREADY STARTING TO FIRE AT 1 PM...INTERESTING THAT INITIAL
DVLPMNT IS ALL ALONG RIVERS (ALTAMAHA, SAVANNAH, SANTEE, BLACK).
GETTING BUSY QUICKLY ON RADAR WITH HI CAPE AMS SO WL KEEP THIS BRIEF.
TRAILING SHRT/WV ENERGY REACHES CST OF CAROLINAS LT TONIGHT...THIS WAVE
PLUS LINGERING SFC OUTFLOW BOUNDARIES FROM LT AFTN/EVE STORMS CUD
SUSTAIN CONVECTION INTO LATE NIGHT. RECOMMEND OMMITTING EVENING OR
MAINLY EVENING WORDING FROM E/SE SC.

HEADING TO BOTH SUN AND MON LOOKS LIKE LO PRES TROF WILL LINGER NEAR
CSTL SECTIONS AND POSBLY FIRE FEW ISOLATED CELLS ALONG THE SEABRZ LINE.
ATTM MIGHT BE BEST TO HOLD WITH SLGT CHC OF A LT AFTERNOON/LT DAY TSTM.
TEMPS...GUID DOING OK AND MAX/MINS SHUD FALL IN LINE SIMILAR TO THIS
MORNING MINS AND TDA MAXES. HEAT INDEX AT 2 PM CLOSE TO 105, WL EXPECT
NEAR 105 FOR SUN/MON AS WELL...ON LOW END OF HEAT ADVIS ESPECIALLY FOR
SE GA. DEFINITELY MARGINAL FOR ADVIS/WL LEAVE UP TO NWSFOS.

CCF
CHS ARPT  73/93/74/93  4212
CHS CITY  89/81/89/82  4212
SAV ARPT  72/94/73/94  4212

LAVIS

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:50 PM EDTSevere Thunderstorm WarningCHSChatham40 min
Jul 4, 5:01 PM EDTTornado WarningCHSChatham19 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.